Skip to main content

Dystonia Medicine

images
What Is Tardive Dyskinesia?

Tardive dyskinesia is a neurological condition caused by long use of medicines called neuroleptics (antipsychotics). Neuroleptic drugs are usually given for psychiatric disorders. They are used to make psychotic symptoms, such as delusions, hallucinations, and bizarre behaviors, less intense and occur less often.

In the United States, tardive dyskinesia is seen most often in people treated for schizophrenia and bipolar disorder. People who have taken neuroleptics can develop movement disorders while taking the medicine or after stopping the medicine. Older people, especially women, have a greater risk of getting tardive dyskinesia.

What Causes Tardive Dyskinesia?

The cause is unknown. Almost half of all people who take neuroleptics for longer than 6 months will get it. The occurrence increases with the age of the person and the longer the medicine is taken. Tardive dyskinesia isn’t contagious or passed from parents to children.

What Are the Symptoms of Tardive Dyskinesia?

Symptoms include repeated, involuntary, purposeless movements. These include making grimaces; pushing the tongue out; smacking, puckering, and pursing the lips; and rapidly blinking the eyes. People may also have rapid movements of the arms, legs, fingers, and trunk. Movements usually get worse with emotional stress and when people move with purpose. They decrease with sedation (calming) and during sleep.

How Is Tardive Dyskinesia Diagnosed?

The health care provider makes a diagnosis from a detailed medical history and physical examination. No specific blood tests are used for diagnosis, but the health care provider may order blood tests to rule out other causes of the symptoms. The health care provider may also order computed tomography (CT) or magnetic resonance imaging (MRI) to make sure that other medical conditions that have symptoms similar to those of tardive dyskinesia aren’t causing the symptoms.

images
How Is Tardive Dyskinesia Treated?

Treatment is mainly directed at prevention by using the lowest possible dose for the shortest time. If tardive dyskinesia does occur, treatment then focuses on reducing the dosage of the medicine or stopping the medicine completely. Some drugs, such as levodopa, benzodiazepines, and botulinum toxin, have been used to relieve symptoms of tardive dyskinesia, but with limited success.

DOs and DON’Ts in Managing Tardive Dyskinesia:
  • DO realize that if you’re being treated with neuroleptics and develop tardive dyskinesia, you and your health care provider must decide whether you should stop taking the drugs and maybe avoid getting a permanent movement disorder. However, you could then have worse psychotic symptoms.
  • DO ask your health care provider about the newer atypical neuroleptics such as clozapine, olanzapine, quetiapine, and risperidone. All these drugs can be related to tardive dyskinesia, but tardive dyskinesia may occur less often with these atypical neuroleptics than with the traditional neuroleptics.
  • DO call your health care provider if you develop involuntary repeated movements and are taking a neuroleptic drug.
  • DO call your health care provider if you’ve reduced your medicine and you notice worsening psychotic symptoms (e.g., delusions and hallucinations).
  • DON’T forget that tardive dyskinesia can also show up after stopping the use of neuroleptic medicines.
FOR MORE INFORMATION

Contact the following sources:

  • National Institute of Mental Health
    Tel: (866) 615-6464
    Website: http://www.nimh.nih.gov
  • National Alliance on Mental Illness
    Tel: (800) 950-6264
    Website: http://www.nami.org/
  • American Psychiatric Association
    Tel: (888) 357-7924
    Website: http://www.psych.org

Copyright © 2016 by Saunders, an imprint of Elsevier, Inc.

Ferri’s Netter Patient Advisor